Virginia, 2009

Winter Weather in Virginia, December 18 to 19, 2009

December 18 to 19, 2009 · NWS AKQ · 2 events in 2 counties and zones

Coastal low pressure produced between one and four inches of snow across portions of south central Virginia from Friday afternoon, December 18th, into Saturday evening December 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Coastal low pressure produced between one and four inches of snow across portions of south central Virginia from Friday afternoon, December 18th, into Saturday evening December 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 18, 4:20 PM EST, 40 minutes earlier.

Area forecast discussion, Dec 18, 4:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 PM EST FRI DEC 18 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED TO THE NORTH OF THE EASTERN
GREAT LAKES THROUGH SATURDAY...AS LOW PRESSURE STRENGTHENS ALONG
THE SOUTHEAST UNITED STATES COAST OVERNIGHT. THE LOW WILL INTENSIFY AS IT
TRACKS NORTHEAST OFF THE VIRGINIA CAPES SATURDAY AND SATURDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
BEGINNING TO SEE SNOW DEVELOP ACRS WRN PORTIONS OF THE CWA
CURRENTLY...WITH INITIAL OVERRUNNING SHIELD OF PRECIPITATION (RAIN
TWDS THE NC COAST WHERE DEW PTS ARE MUCH HIGHER). FARTHER UPSTREAM
SEEING A MIX AT CHARLOTTE NC...AND SNOW AT GREENSBORO NC...WHICH
SUPPORTS IDEA THAT SOMEWHERE IN THE VICINITY OF THE I-85/I-95
CORRIDOR IS WHERE THE RA/SN/IP LINE WILL EVENTUALLY SET UP LATER
TONIGHT (WITH MOSTLY ALL SNOW N AND W).

ALL IN ALL...STORM SEEMS TO BE COMING TOGETHER AS EXPECTED...AND
FCST WILL GNLY FOLLOW CLOSEST TO 15Z SREF MEANS (AS THE SREF HAS
BEEN FAIRLY CONSISTENT OVER THE PAST SEVERAL RUNS). HAVE MADE A
FEW TIMING CHANGES TO HIGHLIGHT PTYPE CHANGES/TRANSITIONS THIS
EVENING/OVERNIGHT...WITH SOMEWHAT DRY AIR INITIALLY IN PLACE HAVE
CARRIED SN/RA MIX OR SN FOR MOST OF THE CWA OVER THE NXT FEW
HRS...MAY EVEN SEE SOME MINOR ACCUMULATIONS WEST THRU 7PM.
FOLLOWING SREF MODEL LOW LVL THICKNESS PATTERN...GRADUALLY BRING
MORE LIQUID PRECIP SLOWLY NORTH AND WESTWARD THROUGH THE EVENING
AND OVERNIGHT HRS. AS IS OFTEN THE CASE...WILL DRAW THAT LINE
WHERE THE WARMING TEMPS TURN PRECIP TO MAINLY RAIN CLOSE TO THE
I-95 CORRIDOR. STRONGER LIFT BEGINS TO DRIFT NWD INTO OUR REGION
BY LATE EVENING/ERLY MRNG...SO WILL BEGIN TO SEE SIGNIFICANT SNOW
ACCUMULATIONS THEREAFTER...ON THE ORDER OF 5-10 INCHES BY DAYBREAK
FAR NW...TO LITTLE OR NOTHING SE.

TEMPS SHOULD RISE SIGNIFICANTLY OVERNIGHT ACRS FAR SE VA/NE NC AND
HAVE FOLLOWED CLOSE TO SFC WET BULB TEMPS FOR TEMP TREND...LIKELY
INTO THE 50S BY DAYBREAK AT ECG/MQI. WITH THIS VERY BAROCLINIC
SETUP...AND STRONG LIFT (COUPLED W/ WET CONDITIONS AS OF
LATE)...DECIDED TO HOIST A FLOOD WATCH FOR MUCH OF SE VA/NE NC
(AREAS WHERE THE WINTER HEADLINES ARE NOT IN EFFECT).
OVERALL...QPF AMTS OF 1.5 TO 2.5 INCHES LOOK LIKELY THROUGH MIDDAY
SAT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
GFS/NAM/SREF ALL DEPICT VERY STRONG LIFT/UPR DIVERGENCE AND
DIFFLUENCE AND LOW LVL FRONTOGENESIS ACRS CNTRL AND ERN VA BETWEEN
12 AND 18Z...SHIFTING ENE TO THE ERN SHORE AFTER 18Z. BELIEVE THIS
IS TIMEFRAME WHERE SNOWFALL RATES MAY BE EXCESSIVE (MORE THAN 1
PER HR FOR SEVERAL HRS).

WITH THIS BANDING POTENTIAL...HAVE BUMPED UP SNOW AMTS OVER AREAS
FROM LOUISA...TO THE NRN NECK...AND WELL INLAND PORTIONS OF MD.
COULD SEE TOTAL SNOW ACCUMULATIONS ON THE ORDER OF 20+ OVER
FLUVANNA/LOUISA. FARTHER E AND S THE CHALLENGE CONCERNS PTYPE AND
IF THE PTYPE WILL BE ALL SNOW WHILE THE BEST LIFT IS PRESENT.
THERE ARE ALSO SOME CONCERNS THAT DEEPER MSTR (SATURATION THRU
-15C AND HIGHER) MAY NOT REACH DOWN TO RICHMOND AND SOUTH. IN ANY
EVENT...SE WSW FOR DETAILS ON SNOW ACCUMULATIONS. TEMPERATURES
LIKELY FALL A FEW DEGREES THROUGH THE DAY...WITH SNOW BECMG A
POSSIBILITY ALMOST ALL THE WAY TO THE COAST BY LATE AFTN.

SAT NGT... BEST FORCING LOOKS TO SLIDE ENE...WITH SIG ACCUMS
STILL POSSIBLE OVER EASTERN SHORE/NRN NECK AND POSSIBLY MID
PENINSULA. PORTIONS OF HAMPTON ROADS MAY EVEN GET INTO THE ACTION
SAT NGT...BUT THIS WILL BE HIGHLY DEPENDENT UPON HOW MUCH OF A
TROWAL CAN DEVELOP (AND AT THIS PT DEEPER MSTR LOOKS TO STAY
FARTHER N).

BECMG DRY AND COLD SUN/MON...A FEW LEFTOVER SN SHWRS POSSIBLE THRU
MIDDAY SUNDAY EASTERN SHORE. UNDERCUT GDNC FOR TEMPS BY 2-4
DEGREES FOR SNOW CVR.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
CONT BLO NRML TMPS AS YET ANTHER CANADIAN HIGH PRS MOVES ACROSS THE
RGN TUE AND THRU WED NITE. GIVEN ANY RESIDUAL SNOW COVER...WILL KEEP
TMPS IN THE 30S TO L40S WITH LOWS IN THE TEENS AND 20S BOTH DAYS.

NXT SYSTM POISED TO AFFECT RGN X-MAS EVE / X-MAS DAY. APPEARS COLD
ENUF TO START OFF AS SNOW WRN CNTYS WITH RAIN/SNOW MIX ELSEWHERE
XCPT RAIN SERN CNTYS THU AFTRN AND NITE. LOW CONFIDENCE THEREAFTR AS
MODELS DIFFER ON STORMS TRACK (AND WHETHER A SCNDRY LOW DVLPS TO THE
S KEEPING COLD AIR LOCKED IN PLACE). FOR NOW...APPEARS ENUF WRM AIR
MOVES N FOR A MAINLY RAIN EVENT ON X-MAS DAY. HIGHS THU IN THE 30S
TO M40S SE...LOWS THU NITE M20S TO M30S SE. HIGHS FRI IN THE 40S.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
MADE ONLY MINOR CHANGES THIS AFTN AS FCST APPEARS TO BE ON TRACK.
VFR CONDS WL GIVE WAY TO MVFR CONDS BY EARLY EVNG AND EVENTUALLY
IFR/LIFR EARLY SAT MRNG AS CSTL STORM MVS FROM THE SE U.S. UP
THROUGH THE MID-ATLANTIC. FIRST BAND OF PCPN CURRENTLY MVG THROUGH
CENTRAL NC AND WL REACH NERN NC AND VA/NC BORDER BY 20Z FRI. PCPN WL
THEN GRADUALLY SPREAD N AND E THROUGH THE EVNG. P-TYPE EXPECTED TO
REMAIN ALL LIQUID OVERNIGHT SE VA/NE NC TAF SITES. A RA/SN MIX
ALONG AND W OF I-95 (INCLUDING RIC) THIS EVNG WL TRANSITION TO ALL
SNOW BY 02Z SAT. AS THE LOW MVS UP THE CAROLINA CST...NE WNDS WL
INCREASE ACRS SE TAF SITES (PHF/ORF/ECG) TO AROUND 15 TO 20 KT
SUSTAINED BY 04Z SAT. FURTHER INLAND...WNDS WL INCREASE TO AROUND
1O TO 15 KT. GUSTY WNDS WL BE AT PEAK SAT WITH CSTL TAF SITES
POSSIBLY GETTING UP TO 45 KT AND COULD GENERALLY SEE A MIXTURE OF
PRECIP TYPES....MORE FROZEN WEST...MORE LIQUID TO THE SOUTH-
SOUTHEAST. THINGS CLEAR TO VFR FROM SUNDAY MORNING INTO THE
AFTERNOON BUT MAY SEE BREEZY CONDITIONS HANG ON UNTIL LATER INTO
THE DAY AT ORF AND SBY.

&&

.MARINE...
LTST DATA SUGGESTS KEEPING CRNT GALE HEADLINES AS IS...HOWEVER
BUFKIT DATA SUGGESTS A GUST TO NR 50 KTS PSBL ACROSS NRN CSTL WTRS
SAT AFTRN. THUS...BUMPED UP SUSTAINED WNDS INTO 30-35 KT RANGE
WITH GUSTS TO 45 KTS ACROSS CSTL WTRS FOR NOW. WNDS GRDLLY DMNSH
AS STORM PULLS NE OF RGN SAT NITE AND SUN...WITH STRNG SCAS XPCTD
TO REPLACE THE GALES. SCA FOR SEAS WILL LIKELY BE NEEDED THRU MON.

COLD HIGH PRS BLDS INTO RGN THRU MID WEEK WITH NXT SYSTM APPRCHG
WTRS THURSDAY.

&&

.TIDES/COASTAL FLOODING...
GUIDANCE NOW TRENDING TOWARDS A MODERATE COASTAL FLOODING EVENT
DRNG SAT MORNINGS HIGH TIDE CYCLE. TIDAL ANOMALIES BTWN 2-3 FT
ABV MLLW XPCTD...XCPT 3 TO 3.5 FT ABV MLLW ACROSS SRN MOST CHES BAY
REGION. CONFIDENCE NOW HIGH ENUF TO UPGRADE THE COASTAL FLOOD WATCH
TO A CSTL FLOOD WRNG.

GUSTY NE WNDS SHUD QUICKLY TURN N THEN NW BY SAT EVE AS STORM PULLS
TO THE NE. SO ANY CSTL FLOODING THREAT WILL RDPLY DMNSH SAT NIGHT.

&&

.HYDROLOGY...
RIVER FLOOD WARNING HAS BEEN DISCONTINUED FOR THE APPOMATTOX AT
MATTOAX...AND CONTINUES FOR MINOR FLOODING ALONG THE NOTTOWAY NEAR
SEBRELL.

WITH THE IMPENDING COASTAL STORM DEVELOPING AND APPROACHING THE
REGION...AT THE ONSET IN THE WESTERN PORTIONS WL GET MOSTLY FROZEN
PCPN AND MORE LIQUID TO THE EAST. WITH THE LOW ONE-HOUR FFG
VALUES...1 TO 2 INCHES OF RAIN IN THE EAST WOULD PRODUCE HIGH RUNOFF
RATES AND FLOODING OVER THE ALREADY SATURATED SOILS. AT FIRST GLANCE
THE PRIME AREAS ARE ACROSS SOUTHEAST VIRGINIA INTO NORTHEAST NORTH
CAROLINA. THESE AREAS WHICH INCLUDE NORFOLK/TIDEWATER AREAS ARE TO
BE STRONGLY CONSIDERED FOR A POSSIBLE FLOOD WATCH.

&&

.CLIMATE...
POTENTIAL FOR NEAR HISTORIC STORM FOR DEC...AT RICHMOND THE LAST
DEC EVENT W/ >= 6 OCCURRED IN DEC 1982...OF >= 8 IN DEC
1966...>= 10 IN 1917...WITH THE #1 DEC STORM TOTAL BEING 17.2 IN
DEC 1908.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR MDZ024-025.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR MDZ021>023.
     COASTAL FLOOD WARNING FROM 7 AM TO 4 PM EST SATURDAY FOR
     MDZ025.
     HIGH SURF ADVISORY FROM 4 AM SATURDAY TO MIDNIGHT EST SATURDAY
     NIGHT FOR MDZ025.
NC...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR NCZ012.
     FLOOD WATCH THROUGH SATURDAY MORNING FOR NCZ013>017-030>032-
     102.
     COASTAL FLOOD WARNING FROM 7 AM TO 4 PM EST SATURDAY FOR
     NCZ102.
     HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     SATURDAY NIGHT FOR NCZ102.
VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ084-
     086>090-092.
     WINTER STORM WARNING UNTIL MIDNIGHT EST SATURDAY NIGHT FOR
     VAZ048-049-060>083-085.
     FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ091-093>100.
     COASTAL FLOOD WARNING FROM 7 AM TO 4 PM EST SATURDAY FOR
     VAZ084-086-091-094>100.
     HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     SATURDAY NIGHT FOR VAZ098.
     HIGH SURF ADVISORY FROM 4 AM SATURDAY TO MIDNIGHT EST SATURDAY
     NIGHT FOR VAZ099-100.
MARINE...GALE WARNING FROM MIDNIGHT TONIGHT TO 4 AM EST SUNDAY FOR
     ANZ654.
     GALE WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST SATURDAY
     NIGHT FOR ANZ632-633-656-658.
     GALE WARNING FROM 4 AM SATURDAY TO 4 AM EST SUNDAY FOR ANZ650-
     652.
     GALE WARNING FROM 4 AM SATURDAY TO MIDNIGHT EST SATURDAY NIGHT
     FOR ANZ630-631.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...MPR
AVIATION...AM
MARINE...MPR
HYDROLOGY...MPR
TIDES/COASTAL FLOODING...MPR
CLIMATE...AKQ
Hazardous weather outlook, Dec 18, 4:36 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EST FRI DEC 18 2009

NCZ012-VAZ087>090-092-192145-
NORTHAMPTON NC-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
436 PM EST FRI DEC 18 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

MDZ021-192145-
DORCHESTER-
436 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

VAZ048-049-060>083-085-192145-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-
436 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST SATURDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

VAZ084-086-192145-
GLOUCESTER-MATHEWS-
436 PM EST FRI DEC 18 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 AM TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

VAZ091-094>097-192145-
YORK-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
436 PM EST FRI DEC 18 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 AM TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA
AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AND COASTAL
FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.

NCZ013>017-030>032-VAZ093-192145-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-ISLE OF WIGHT-
436 PM EST FRI DEC 18 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND INTERIOR SOUTHEAST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

DEVELOPING LOW PRESSURE WILL PUSH ALONG THE GULF COAST EARLY
TODAY...BEFORE SLOWLY LIFTING NORTHEAST ALONG THE SOUTHEAST COAST
LATE THIS EVENING...AND THEN JUST OFF THE MID ATLANTIC COAST
SATURDAY MORNING. PRECIPITATION WILL DEVELOP AHEAD OF THIS
APPROACHING LOW PRESSURE SYSTEM LATE THIS AFTERNOON... POSSIBLY
STARTING AS A PERIOD OF LIGHT SNOW...OR A MIX OF LIGHT SNOW AND
SLEET. THE PRECIPITATION IS EXPECT TO CHANGE OVER QUICKLY TO RAIN
BY LATE AFTERNOON OR EARLY EVENING...AS THIS SYSTEM DRAWS WARMER
AIR FROM THE ATLANTIC INTO THE REGION. RAIN IS EXPECTED TO
CONTINUE THROUGH MIDDAY OR EARLY AFTERNOON ON SATURDAY...THEN WILL
GRADUALLY CHANGE OVER TO A PERIOD OF SLEET AND THEN SNOW LATER
SATURDAY AFTERNOON AND EVENING AS WINDS BECOME MORE NORTHERLY AND
COLDER AIR IS DRAWN IN.

LITTLE OR NO ACCUMULATION OF SNOW AND SLEET IS EXPECTED THIS
AFTERNOON...AS TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
FREEZING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

NCZ102-VAZ098-192145-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
436 PM EST FRI DEC 18 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST SATURDAY NIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 AM TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

VAZ100-192145-
NORTHAMPTON VA-
436 PM EST FRI DEC 18 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 AM TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

ANZ654-192145-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
436 PM EST FRI DEC 18 2009

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

ANZ632-633-656-658-192145-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
436 PM EST FRI DEC 18 2009

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

ANZ650-652-192145-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
436 PM EST FRI DEC 18 2009

...GALE WARNING IN EFFECT FROM 4 AM SATURDAY TO 4 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

ANZ630-631-192145-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
436 PM EST FRI DEC 18 2009

...GALE WARNING IN EFFECT FROM 4 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

VAZ099-192145-
ACCOMACK-
436 PM EST FRI DEC 18 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 AM TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

MDZ025-192145-
MARYLAND BEACHES-
436 PM EST FRI DEC 18 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 AM TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH SURF ADVISORY.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

MDZ024-192145-
INLAND WORCESTER-
436 PM EST FRI DEC 18 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

MDZ022-023-192145-
WICOMICO-SOMERSET-
436 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Greensville

When
December 18, 5:00 PM EST to December 19, 8:00 PM EST
Where
Greensville forecast zone
Reported by
Trained Spotter
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and four inches across the county. Purdy reported 4.0 inches of snow.

Winter Weather, Sussex

When
December 18, 5:00 PM EST to December 19, 8:00 PM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and four inches across the county. Wakefield reported 3.0 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208228, 208234.